Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

NSAID problems

mcjimjammmcjimjam Posts: 307
edited 03/06/2014 - 6:10 PM in Pain Medications
I've been taking Mobic (meloxicam) 15mg/day for quite a few months. It doesn't seem to help with the pain much, if at all. What it does seem to do is mess up my stomach. I was using Prilosec with it for a while and doing okay. That stopped working.

I'm now on 40mg of Nexium. My stomach still feels lousy. I feel nauseous and have stomach pain. I'm not asking for a medical advice of course. I will speak to my GP about it tomorrow. I'm just curious whether others have had trouble with NSAIDs. Do you find that they help any? Are they all the same or can changing to a different drug lead to better relief/less stomach problems?


  • over the years prior to and leading up to my first surgery, that I turned my stomach into a regular mess......I was taking some 3600 mg per day prior to my first surgery, and it wasn't doing much, but to relieve some of the inflammation.
    I spoke to my gastroenterologist about it and he put my on a couple of different meds to ease the stomach discomfort....sometimes they help, somedays not so much.
  • tran92ttran92 Posts: 183
    edited 03/07/2014 - 2:48 PM
    NSAID are killer on the stomach. i've been through so many of them over the years. Meloxicam, naproxen, Advill, Arthrotec, Voltaren, and Relafen. I find a week or two on the meloxicam and it affects my stomach. i did about 8 months on his doses of naproxen (alleve) and that caused my heartburn/reflux to flare something fierce. Had to stop all NSAIDs for months after that.

    I've been on reflux meds for years now. I used to be ok with just Zantac. Then a year ago, after having a bad time with the Arthrotec, i had Protonix added into the mix. Got a year with those 2 meds, and the Relafen. (which by the way is supposed to be one of the eastest NSAIDs on the stomach)

    well a little over a month ago the stomach aches started. Followed by severe chest pain, which if i didn't know was coming from my stomach, i'd swear i was having a heart attack. And in my case, its pain, not burning. Well, that was the clue to stop all NSAIDs. I've been off them for 3 weeks straight now. And i can tell you, I am miserable without them.

    I've got a connective tissue disorder, which they think is what caused the back problems. but it causes inflammation, and no matter how much i wonder if the NSAIDs worked, when i come off them, i know for sure they did an awful lot. I've got joint pain in joints i've never had an issue with until now.

    Needless to say, i'm not too happy with having to come off the NSAIDs, but my stomach is starting to feel a little better now. At least the chest pain is subsiding. Once it settles, i'm hoping to come off the really high doses of ant-acids.it will probably be at least a year before i can even look at the NSAIDs again.

    Microdisectomy / hemi-laminectomy 6/2010 and revision 10/2010
    Cervical fusion C4-5 and C5-6 9/2011
    Lumbar Fusion L5-S1 6/2012
  • I can't use nsaids due to gastric bypass. They said it eats at your stomach and makes it bleed. When I was on Vicodine or aor low does of Percocet...my stomach would burn. They put me on protonix. Then I sat down with my PM and they switched my meds. Now I take morphine 60mg and dilaudid 8mg for breakthrough pain. Sit and talk to ur Dr.
    Female 44 survivor of thyroid cancer...just had two surgeries for breast cancer and chronic back pain. Live in upstate ny. On 8mg dilaudid 6 a day and 60mg morphine sulf er 2x day
  • Danigirl123DDanigirl123 Posts: 60
    edited 03/08/2014 - 1:20 PM
    Be carful with the nexium as well because that in itself can cause other issues too. My husband takes a lot of nexium due to ulcers on his esophagus and it can cause hip problems too. Read up on it when u get a chance. Sometimes I feel like you exchange one probelm for another. It's so rediculous!
    28 F. Chicago. Fusion from t-12 l-4 from scoli in June 2013. Torn bilateral hip labrums. Arthroscopy to fix labrums January 2013 and march 2013. SI pain from hip surgery Lupus, RA, antiphosphidlipid antibody- hypermobility syndrome ( Marfan syndrome)
  • I have heard of the problems with Nexium, yes. In my case I don't feel like I'm exchanging one problem for another. Since the NSAID doesn't seem to relieve any pain I am just adding more problems to my original one. Now instead of just my low back hurting, my stomach hurts too. I'm feeling very disillusioned with my treatment at the moment. Things just seem to be getting worse and worse.

    Doctors are sometimes understanding, but sometimes have unrealistic expectations. I saw a stand-in GP yesterday, I had booked to see my own but he turned out not to be in the clinic. The appointment was just my fortnightly check-in and refill of Tylenol 4. This stand-in guy asked me if I'd tried just taking a regular Tylenol or an aspirin for pain, instead of 120 T4's a month. Duh! He must think my GP is a complete idiot. I'm pretty sure most people on narcotics are taking them because OTC/NSAIDs have been tried and found ineffective.
  • The problem with NSAID's is one they damage you stomach ie ulcers it is very difficult to repair them.

    I personally like NSAiDs, but my stomach does not. My surgeon does not want me taking them due to it imparing the spinal fusion from healing. I will not lie, I do take some advil here and there with a stomach medicine.
    40 year old mom
    Tlif July 18
  • Hope3HHope3 Posts: 752
    edited 03/12/2014 - 3:31 AM
    Sorry to hear about all the issues everyone is having with these meds. At least now I don't feel alone in
    the condition my stomach is in at this point. I have over the past 15 years tried so many different meds.
    these plus many pain meds and depression meds to help the pain. Horrible reactions to many of them
    which we know our bodies and trying these have done a lot of damage to my system.
    Being sick to your stomach is hard to deal with I have to watch my diet real close boring!
  • They will cause more harm than good. We take these pills to relieve minor aches and pains in the body even though all recent science has shown it causes major long term damage to internal organs. FDA has only one objective, money. Zohydro is the most recent example of pockets over people. Zohydro was voted down 11 to 2 by the fda's own advisory council and yet still passed it due to the amount of money the pharm company was paying the FDA to push the drug through faster. Point here is even though we see these drugs and we're told they are for us to take on a daily basis, most are not. If you are having daily pain try something more natural. Most likely it's what is going into your body and or being around your body is making you feel this way.
Sign In or Register to comment.